Thyroid UK
84,071 members99,045 posts

Medication times

Dear all

Just a quick question on whether you think I should change around my medication times. When I was just taking Levo I would take in the morning, empty stomach etc. Now I am taking omeprazole in the morning and at tea time and ranitidine at night. So I take my levo with the ranitidine and my contraceptive pill at night. I don't eat 3 hours before bed when I take these tablets. I'm not sure when else to take it as I have to eat 5 small meals a day as part of my treatment for erosive oesophagitis. Anyone else on a similar regime maybe? Thanks

6 Replies
oldestnewest

I have read some of the following which puts the onus on levothyroxine for your condition.

factmed.com/study-LEVOTHYRO...

Did you have it before you were diagnosed as hypothyroid or did you develop it afterwards?

Why I am querying is that when hypothyroid our stomach problems are due to having too low stomach acid but many doctor (as symptoms of high or low acid are nearly identical) are apt to prescribe for high acid.

Reply

Hi Shaw's. I have been hypo for 3.5 years and only just diagnosed with the erosive oesophagitis. I am sure it probably was caused by low stomach acid but I had no real symptoms so didn't think there was much to worry about. I couldn't used ACV or anything now as it would exasperate the ulceration that I have. I need to concentrate on healing that first. Then I can look to how I can manage the condition. I put 3.5 stone on in the 3 years of being hypo but I have lost over a stone since finding out about my EO on 12th July which should help as there is less pressure on my stomach from fat. I have another camera in a few weeks to check but the good thing is that my inflammation markers ESR and CRP have gone down to almost in range for the first time in 9months so I am hoping that is a good sign. I will read the link. Thank you.

Reply

On reading the above link it states the EROSIVE OESOPHAGITIS is a side effect of levo, so why are you still being prescribed this. You should be offered another thyroid hormones. From link above:

About this FactMed analysis covering adverse side effect reports of LEVOTHYROXINE patients who developed EROSIVE OESOPHAGITIS.

Reply

I had a look and it states 4 out of 6861 complaints of EO and it is not mentioned on the PIL with my levo. Do you think they will take Any notice? I can certainly try. Out of interest what can they give me instead of Levo? I was on T3 which they took off my because of cost and won't prescribe anymore. Thanks for your help Shaw's xx

Reply

You should. If levo gave you EO you cannot continue ruining your stomach.

They can give you liothyronine (reinstate what they prescribed before) or prescribe NDT - natural dessicated thyroid hormones. Even though the British Thyriod Association has made False Statements re NDT many patients have recovered and it has been in use, safely, since 1892 - more than 100 years. It contains all of the hormones a healthy gland would produce and is made from pigs thyroid glands and is not synthetic like levo.

If you were in the USA probably you could put in a claim. I don't understand why the medical profession are unaware of side effects but will give you other medications rather than 'healing' your stomach.

I think you should make an appointment to talk to and see your local MP. You certainly entitled to have T3. If you've not signed the Petition on the r/hand column do so as many of us (me included) need T3.

Reply

Hi Shaws, I saw my gastro consultant yesterday. He said he has no knowledge of Levo causing EO sadly so he wont support that issue. I have some of my own T3 and some NDT (though it might be out of date!) so I'm thinking of changing medication myself I'm just so scared of doing anything that will cause problems with the EO :(

Reply

You may also like...